Alert archive / South Carolina / Wind Advisories in 2006

Wind Advisory 2, NWS Wilmington, NC

January 17, 20066 counties in South Carolina; Bladen County, Columbus County, Robeson County, North Carolina

NWS Wilmington, NC issued this wind advisory at Jan 17, 2006, 8:09 PM EST for 6 counties in South Carolina; Bladen County, Columbus County, Robeson County, North Carolina. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2006, 8:09 PM EST (01:09 UTC)
Expired
Jan 18, 2006, 2:00 PM EST
In force
18 hr
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Columbus County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Marion County, SC, Marlboro County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 91 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2006-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2006-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
378 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KILM 180109
NPWILM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
809 PM EST TUE JAN 17 2006

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-180915-
/O.NEW.KILM.WI.Y.0002.060118T0109Z-060118T1000Z/
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW...
SURF CITY...WHITEVILLE...LELAND...SHALLOTTE...WILMINGTON...
WRIGHTSVILLE BEACH...BENNETTSVILLE...DARLINGTON...DILLON...
FLORENCE...MARION...CONWAY...MYRTLE BEACH...KINGSTREE...
GEORGETOWN
809 PM EST TUE JAN 17 2006

...WIND ADVISORY IN EFFECT UNTIL 5 AM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A WIND
ADVISORY FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA...
WHICH IS IN EFFECT UNTIL 5 AM EST WEDNESDAY.

SOUTH WINDS OF 30 TO 35 MPH WILL GUST IN EXCESS OF 45 MPH TONIGHT
AHEAD OF A STRONG COLD FRONT APPROACHING FROM THE WEST. THE FRONT
WILL SWEEP ACROSS THE AREA BETWEEN 2:00 AM AND 5:00 AM...BRINGING
WINDS AROUND TO THE SOUTHWEST.

THE STRONGEST WINDS ARE EXPECTED IN THE VICINITY OF SHOWERS WHICH
WILL BE MOVING ACROSS THE AREA AFTER 10:00 PM.

WINDS OF THIS MAGNITUDE WILL BE CAPABLE OF BLOWING AROUND LOOSE
OBJECTS STILL OUTDOORS. ISOLATED TREE DAMAGE IS ALSO POSSIBLE.
DRIVING WILL BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO KEEP A TIGHT GRIP ON THE STEERING WHEEL.

$$
RJD
2 follow-up statements
000 
WWUS72 KILM 180906
NPWILM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
406 AM EST WED JAN 18 2006

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-181900-
/O.EXT.KILM.WI.Y.0002.000000T0000Z-060118T1900Z/
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW...
SURF CITY...WHITEVILLE...LELAND...SHALLOTTE...WILMINGTON...
WRIGHTSVILLE BEACH...BENNETTSVILLE...DARLINGTON...DILLON...
FLORENCE...MARION...CONWAY...MYRTLE BEACH...KINGSTREE...
GEORGETOWN
406 AM EST WED JAN 18 2006

...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS MORNING. THE
WIND IN THE WAKE OF THE FRONT WILL BECOME WEST AND INCREASE TO 25
TO 35 MPH WITH GUSTS TO NEAR 45 MPH. THE WINDS WILL GRADUALLY
DIMINISH DURING THE AFTERNOON. IN THE MEANTIME...WINDS OF THIS
MAGNITUDE MAY RESULT IN ISOLATED TREE DAMAGE AND MAKE DRIVING IN
HIGH PROFILE VEHICLES DIFFICULT.

DRIVE WITH EXTRA CARE AND SECURE LOOSE OUTDOOR OBJECTS...SUCH AS
GARBAGE CANS AND LAWN FURNITURE SO THAT THEY DO NOT BLOW AWAY.
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST
WEATHER INFORMATION.

$$

PFAFF
000 
WWUS72 KILM 181900
NPWILM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
200 PM EST WED JAN 18 2006

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-182000-
/O.EXP.KILM.WI.Y.0002.000000T0000Z-060118T1900Z/
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW...
SURF CITY...WHITEVILLE...LELAND...SHALLOTTE...WILMINGTON...
WRIGHTSVILLE BEACH...BENNETTSVILLE...DARLINGTON...DILLON...
FLORENCE...MARION...CONWAY...MYRTLE BEACH...KINGSTREE...
GEORGETOWN
200 PM EST WED JAN 18 2006

...WIND ADVISORY WILL EXPIRE AT 2 PM EST THIS AFTERNOON...

WINDS AS WELL AS GUSTS HAVE DECREASED IN SPEED. DAMAGING WINDS ARE
NOT EXPECTED...HOWEVER IT WILL BE BREEZY THROUGH THE REST OF THE
AFTERNOON. WINDS WILL CONTINUE TO DECREASE THROUGH THIS EVENING.  

$$

JAN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this wind advisory went out at Jan 17, 2:55 PM EST, 5 hours 14 minutes earlier.

Area forecast discussion, Jan 17, 2:55 PM EST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
255 PM EST TUE JAN 17 2006

.SHORT TERM (TONIGHT THROUGH THURSDAY)...STRONG COLD FRONT TO SWEEP
ACROSS THE EASTERN CAROLINAS STARTING AFTER MIDNIGHT TONIGHT AND
SHOULD BE OFFSHORE WEDNESDAY MORNING. BIG QUESTION WILL BE WHETHER
TO ISSUE A WIND ADVISORY OR NOT FOR TONIGHT. AT THIS POINT LEANING
AGAINST IT...AS GRADIENT DOES NOT SUPPORT IT DESPITE STRONG WINDS
JUST ABOVE THE SURFACE. COULD SEE THESE WINDS MIXED DOWN BRIEFLY BY
STRONG CONVECTIVE ACTIVITY...BUT THEN THAT WOULD BE A SVR...NOT A
WIND ADVISORY. SEE MARINE SECTION BELOW FOR A MORE DETAILED
DISCUSSION OF THE WINDS. STRONG CAA ON WEDNESDAY MEANS MAX TEMP WILL
BE IN THE MORNING...TEMPERATURES WILL HOLD STEADY OR DECREASE DURING
THE DAY. EXCEPTION TO THIS MAY BE THE CAPE FEAR REGION WHICH WILL BE
THE LAST TO SEE THE FRONT EXIT. THINK THAT THE REAL CAA WILL NOT
KICK IN UNTIL A FEW HOURS AFTER SUNRISE...SO WITH ANY BREAKS IN THE
CLOUDS WE COULD SEE TEMPERATURES CLIMB A BIT BEFORE LEVELING OFF.
HIGH PRESSURE BUILDS IN RAPIDLY WEDNESDAY NIGHT AND THURSDAY.

&&

.LONG TERM (FRIDAY THROUGH MONDAY)...FEW CHANGES TO THE LONG TERM.
PROGRESSIVE PATTERN CONTINUES. TEMPERATURES RETURN TO WELL ABOVE
NORMAL FRIDAY AND SATURDAY IN ADVANCE OF NEXT SYSTEM. FOR NOW
LOOKING AT FROPA SUNDAY MORNING. HIGH PRESSURE BUILDS BACK IN
MONDAY.

&&

.AVIATION...SEVERAL SIGNIFICANT IMPACTS TO AVIATION IN THIS FORECAST
PACKAGE...WITH LARGE MODEL DISCREPANCIES TO BOOT. SO FAR THIS
AFTERNOON THE STRONG GRADIENT WINDS HAVE HAD TROUBLE MAKING IT TO
THE COASTAL TERMINALS AS IT SEEMS THAT MIXING IS JUST SHY OF DEEP
ENOUGH. INCREASED PG EXPECTED TO CHANGE THAT JUST ABOUT THE ISSUANCE
TIME OF THIS DISCUSSION SO HAVE BROUGHT COASTAL WINDS UP BEGINNING
20Z. WIND SPEEDS REALLY SHOULD NOT DIMINISH MUCH AT ALL THROUGH THE
PERIOD...IN FACT MODEL SOUNDINGS SUGGEST TWO TIMES THAT THE WIND
SPEED MAY INCREASE SUBSTANTIALLY. ONE TIME IS AROUND 06Z WHEN A
TREMENDOUS LL JET COMES ACROSS THE AREA. LLWS CRITERIA MAY EVEN BE
APPROACHED IF SFC WINDS DO NOT REMAIN HIGH ENOUGH...EVEN IF ONLY
BRIEFLY. THE SECOND PERIOD OF ENHANCED WIND MAY COME TOMORROW
MORNING AFTER SUNRISE WHEN MIXING GETS DEEPER AND THE MAIN VORT MAX
IS STILL COMING ACROSS (16Z-18Z TIMEFRAME).

THE SECOND PROBLEMATIC FCST ISSUE IS CIGS. GFS KEEPS ALL TERMINALS
VFR THROUGHOUT THE PERIOD AND SEEMS HIGHLY SUSPECT CONSIDERING THE
STRONG COLD FRONT AND ASSOCD PRECIP ON THE WAY. NAM GUIDANCE ON THE
OTHER HAND CRASHES MOST TERMS DOWN TO LIFR TONIGHT. THIS ALSO SEEMS
UNLIKELY GIVEN THE STRONG WINDS ONGOING. CURRENT FCST A BIT OF A
COMPROMISE...BRINGING GENERAL MVFR TO IFR CONDITIONS DURING THE
WORST OF THE WEATHER LATE TONIGHT. THE WIND WILL CERTAINLY BE THE
BIGGER FACTOR.

&&

FIRE WEATHER...
VERY STRONG WINDS TONIGHT INTO TOMORROW WITH GOOD MIXING THROUGHOUT.
THIS WILL PUSH ALL ZONES UP INTO A SOLID BURN CATEGORY 5. RH TO
REMAIN WELL ABOVE RED FLAG CRITERIA. MIXING STILL THOROUGH ENOUGH
TOMORROW NIGHT TO KEEP AN INVERSION FROM DROPPING TO 1KFT. WINDS
WILL SETTLE DOWN ENOUGH BY THUR FOR LOWER BURN CATEGORIES.

&&

.MARINE...A QUICK TOUR OF REGIONAL VAD WIND PROFILES SHOWS STRONG
LOW LEVEL WINDS WELL UNDERWAY AS 30 TO 40 KNOTS EVIDENT AT OR ABOUT
3000 FEET. GUSTS HAVE BEEN SLOW TO DEVELOP ON THE SURFACE
TODAY...PROBABLY DUE TO THE STRONG WARM AIR ADVECTION ACCOMPANYING
THE PROLIFIC WINDS. THIS WILL BE THE DILEMMA FOR THIS PACKAGE.

THE NAM SEEMS TO HAVE A BETTER HANDLE ON THE LOW LEVEL WARM
ADVECTION VIA COMPARISON OF PROXIMITY SOUNDINGS. THE GFS SHOWS AN
ADIABATIC PROFILE UP TO 850MB WHILE THE NAM SHOWS A WEAK LOW LEVEL
INVERSION. HAVE THEREFOR OPTED FOR THE LESS ENTHUSIASTIC
NAM/MET/MARINE MOS NUMBERS. WILL CONTINUE WITH THE GALE WARNING FOR
ALL ZONES THIS EVENING...ALTHOUGH CONFIDENCE IS NOT HIGH.

GALE CRITERIA HAS A BETTER CHANCE OF VERIFYING IN COLD AIR ADVECTION
REGIME BEGINNING EARLY WEDNESDAY MORNING VIA FRONTAL PASSAGE AND
CONTINUING THROUGH THE DAY.

WAVE HEIGHTS ARE ALSO LAGGING BEHIND AS WOULD BE EXPECTED WITH THE
DELAYED ONSET OF HIGHER WINDS. LATEST OBSERVATIONS FROM 41004 AND
41013 SHOWING TWO TO THREE FEET. STILL LIKE THE TREND OF WAVEWATCH
GUIDANCE...ALBEIT WITH HEIGHTS TRIMMED BACK CONSIDERABLY.

BASED ON THE AFOREMENTIONED ELEMENTS AND THE LACK OF THE FULL FORCE
OF WINDS BEING REALIZED AT THE SURFACE...WILL UPDATE THE STRONGLY
WORDED SPS ADDRESSING INLAND WINDS.

THE REMAINDER OF THE FORECAST LOOKS RELATIVELY TRANQUIL IN
COMPARISON TO CURRENT CONDITIONS. HIGH PRESSURE MOVES ACROSS THE
WATERS AND EVENTUALLY MOVES EAST AS RETURN FLOW ENSUES. THE NEXT
FRONTAL SYSTEM IS SLATED FOR AN EARLY SUNDAY ARRIVAL.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ250-252-254-256 UNTIL 10 PM
     TUESDAY.
  ...GALE WARNING FOR AMZ250-252-254-256 FROM 10 PM TUESDAY TO 7 PM
     WEDNESDAY.

&&

SHORT TERM/LONG TERM...KREITNER
AVIATION/FIRE WEATHER...MBB
MARINE...SHK
Hazardous weather outlook, Jan 17, 4:32 AM EST, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
432 AM EST TUE JAN 17 2006

AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-180945-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-
GEORGETOWN-
432 AM EST TUE JAN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE WEST TO EAST ACROSS THE CAROLINAS
TONIGHT RESULTING IN WINDY CONDITIONS. SUSTAINED WINDS OF 20 TO
30 MPH WITH HIGHER GUSTS ARE LIKELY AHEAD OF THE FRONT TONIGHT.
IN ADDITION...NUMEROUS SHOWERS AND WIDELY SCATTERED THUNDERSTORMS
WILL ACCOMPANY THE FRONT. SOME OF THE THUNDERSTORMS MAY BECOME
SEVERE WITH DAMAGING WIND GUSTS UP TO 65 MPH. ALSO...SINCE THE
WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE WILL BECOME VERY
STRONG TONIGHT SOME OF THE HEAVIER SHOWERS MAY BE ABLE TO PRODUCE
LOCALLY DAMAGING WIND GUSTS IN EXCESS OF 50 MPH.

MONITOR THE LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE
IN WILMINGTON NC AND SEVERE WEATHER OUTLOOKS ISSUED BY THE STORM
PREDICTION CENTER.

OVER THE ADJACENT ATLANTIC WATERS GALE FORCE WINDS ARE EXPECTED
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WESTERLY WINDS IN THE WAKE OF THE COLD FRONT WILL PREVAIL
DURING WEDNESDAY. THE WINDS WILL DIMINISH DURING WEDNESDAY
EVENING.

OVER THE ADJACENT ATLANTIC WATERS GALE FORCE WINDS WILL PREVAIL
THROUGH WEDNESDAY. THE WIND WILL DIMINISH DURING WEDNESDAY NIGHT.

OTHERWISE.. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

SRP

In the hours before

Special weather statement, Jan 17, 3:26 PM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
326 PM EST TUE JAN 17 2006

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-181000-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW...
SURF CITY...WHITEVILLE...LELAND...SHALLOTTE...WILMINGTON...
WRIGHTSVILLE BEACH...BENNETTSVILLE...DARLINGTON...DILLON...
FLORENCE...MARION...CONWAY...MYRTLE BEACH...KINGSTREE...
GEORGETOWN
326 PM EST TUE JAN 17 2006

...DAMAGING WINDS POSSIBLE TONIGHT AND WEDNESDAY ACROSS SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA...

A STRONG COLD FRONT WILL MOVE ACROSS THE CAROLINAS TONIGHT
RESULTING IN VERY WINDY CONDITIONS. SUSTAINED WINDS OF 20 TO 30
MPH WITH GUSTS UP TO 45 MPH ARE LIKELY AHEAD OF THE FRONT TONIGHT
AND IN THE WAKE OF THE FRONT DURING THE DAY WEDNESDAY.

NUMEROUS SHOWERS WILL ACCOMPANY THE FRONT AS IT MOVES THROUGH
TONIGHT. IF THE ATMOSPHERE CAN DESTABILIZE ENOUGH BY THE TIME THE
FRONT MOVES INTO THE AREA THEN WIDELY SCATTERED THUNDERSTORMS
COULD DEVELOP. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE.
THE PRIMARY THREAT WOULD BE FROM DAMAGING WIND GUSTS UP TO 65 MPH
AND POSSIBLY AN ISOLATED TORNADO.

IN ADDITION...SINCE THE WINDS IN THE LOWER LEVELS OF THE
ATMOSPHERE WILL BECOME VERY STRONG OVERNIGHT SOME OF THE HEAVIER
SHOWERS MAY EVEN BE ABLE TO PRODUCE LOCALLY INTENSE WIND GUSTS IN
EXCESS OF 50 MPH.

PEOPLE SHOULD PREPARE FOR THE STRONG AND GUSTY WIND. SECURE ANY
LOOSE OBJECTS OUTSIDE THE HOUSE AND MONITOR THE LATEST STATEMENTS
FROM THE NATIONAL WEATHER SERVICE IN WILMINGTON NC.

15

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 7:27 PM ESTMarine Weather StatementILM20 hr

Nearby

Wind Advisories in South Carolina, 2006Wind Advisories in North Carolina, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.